WARNING!!! Acepromazine, a tranquilizer, that is often used as a pre-anasthetic agent, should not be used for the Boxer. In the Boxer, a problem known as first degree heart block, a potentially serious arrythmia of the heart, has been shown to be caused by Acepromazine. In addition, Acepromazine also causes a severe lowering of blood pressure in many Boxers. In Boxers, adverse reactions from this tranquilizer include: collapse, respiratory arrest, and a slow heart rate (less than 60 beats per minute) — This was published on the Veterinary Information Network, entitled "Acepromazine and Boxers". The announcements suggested that Acepromazine should not be used in dogs of the Boxer breed because of a breed-related sensitivity to the drug. Further warning from a boxer breeder and veterinarian:This drug is the most commonly prescribed tranquilizer in veterinary medicine. It is also used orally and is prescribed for owners who want to tranquilize their dogs for air travel. I would strongly recommend that Boxer owners avoid the use of this drug, especially when the dog will be unattended and/or unable to receive emergency medical care if it is needed. - Wendy Wallner, DVM December, 1995
If your vet needs more than your word that you do NOT want your boxer treated with this drug, tell your vet to refer to their "Handbook of Veterinary Drugs". Every vet has one. Tell them to go to the section on ACEPROMAZINE. In this section (1993ed) They will find this information:"Prolonged effects of the drug may be seen in older animals. Giant breeds, as well as greyhounds, appear quite sensitive to the clinical effects of the drug, yet terrier breeds appear more resistant. Boxer dogs, on the other hand, are predisposed to hypotensive and bradycardic effects of the drug."When you first take your boxer to a vet (or to a new vet), for any kind of treatment have them write in red on the outside of the patient record "NO ACE". Be firm! If they refuse to do this then I would immediately remove my dog and find another vet. Don't be fooled by an uninformed vet...this is a matter of LIFE AND DEATH!
Boxer has seizure 20 min. after Lidocaine spray is applied to his feet, and dies of an third seizure 2.5 days later. Lidocaine is an anesthetic and may have a similar affect on boxers as Acepromazine does.
Please click on link below to read further: